Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 5, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 18, 2003, 8:03 PM CDT for Colfax County, Platte County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2003, 8:03 PM CDT (01:03 UTC)
- Expired
- Apr 18, 2003, 8:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Colfax County, NE, Platte County, NE
The radar
The Omaha radar (KOAX), 80 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 6:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
235 WUUS53 KOAX 190103 SVROAX NEC037-141-190145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 803 PM CDT FRI APR 18 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLFAX COUNTY IN NORTHEAST NEBRASKA PLATTE COUNTY IN NORTHEAST NEBRASKA THIS INCLUDES THE CITY OF COLUMBUS * UNTIL 845 PM CDT * AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF COLUMBUS...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEIGH AROUND 835 PM CDT CLARKSON AROUND 845 PM CDT LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR SOUTHWEST IOWA AND SOUTHEASTERN NEBRASKA. LAT...LON 4143 9748 4134 9727 4169 9696 4175 9725 $$ CHERMOK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:15 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Apr 18, 3:15 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 315 PM CDT FRI APR 18 2003 IN NEAR TERM VIGOROUS SHORTWAVE CROSSING ARE COMBINED WITH DRYLINE WITH WIND SHIFT TO S AND SOUTH SHOULD CONTINUE TO GENERATE CHC FOR TSTMS TO N AND E OF DRY LINE THIS EVENING. PER CONVECTIVE OUTLOOKS SOME OF THESE STORMS CUD BE SEVERE BASED ON SHEAR AND INSTABILITY. OTHERWISE DECREASING POPS FOR SHOWERS REST OF THE NIGHT AS UPPER FORCING EXISTS REGION AND AIR MASS STABLIZES. ATTENTION SAT TURNS TO NEXT ENEGETIC SHORTWAVE THAT IS INDICATED TO LIFT NEWD INTO THE CTRNL PLAINS OUT OF UPPER TROF OVER SW U.S. THIS AFTN. APPEARS THIS FEATURE WILL START TO BRING A CHANCE FOR SHOWERS AND TSTMS BY MIDDAY SAT TO PTNS SE NEB AND SW IA VCNTY STALLING SFC BNDRY. THEN AN INCREASED LIKELIHOOD TO MNLY SE NEB AND SW IA SAT NIGHT. 18/12Z AVN MOST AGRESSIVE WITH IMPACT AND QPF OVER FCST AREA. WILL TEND TO BLEND THIS WITH 18/12Z ETA. WITH BROAD UPPER TROF ACROSS UPPER MIDWEST AND CYCLONIC LOW LEVE CURVATURE SUNDAY SHAPING UP COOL WITH CONSIDERABLE CLOUDINESS WITH SMALL CHC FOE SHOWERS. WOULD ANTICIPATE CLOUDINESS TO BE ON DECREASE EATHIER LATE SUNDAY NIGHT OR MONDAY MORNING. IN DAYS 3-7 PERIOD MONDAY AND NOW TUE PERIOD APPEAR TO BE DRY. LONGER RANGE MODELS IN GENERAL AGREEMENT THAT NEXT CHANCE FOR SHOWERS AND FEW TSTMS DEVELOPS WED AND CONTINUES INTO THU AS NEXT UPPER TROF MOVES INTO CNTRL PLAINS AND INTERACTS WITH LOW LEVEL WARM MOIST ADVECTION. WILL LIKELY KEEP FCST MAX/MIN TEMPS ABOVE NCEP SUBJECTIVE GUIDANCE CLOSER TO PREVIOUS ZONES ESPCLY WED AND THU PERIODS DUE TO UNCERTAINTY OF COOLING FROM PRECIP AND CLOUDS OFF SETTING LOW LEVEL WARM ADVECTION IN SELY LOWER LEVEL FLOW. FRI APPEARS MAINLY DRY AS SYSTEM SHIFTS SEWD WITH UPPER RIDGE STARTING TO BUILD ACROSS CNTRL PLAINS. .OMA...NONE. WIESE
Hazardous weather outlook, Apr 18, 4:26 PM CDT, 3 hours 37 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-191130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 426 PM CDT FRI APR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND SATURDAY A TORNADO WATCH WILL BE IN EFFECT FOR MUCH OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THROUGH 10 PM CDT. SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA. THE PRIMARY THREAT NORTH OF THE WATCH AREA WILL BE LARGE HAIL. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE THIS EVENING OVER ALL OF SOUTHEAST NEBRASKA...AND SOUTHWEST IOWA...GENERALLY ALONG AND SOUTH OF INTERSTATE 80. A POWERFUL SPRING STORM SYSTEM MOVING FROM WESTERN NEBRASKA INTO MINNESOTA IS RESPONSIBLE FOR THE DANGEROUS WEATHER CONDITIONS. MINI-SUPERCELL THUNDERSTORMS ARE LIKELY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING. ADDITIONAL THUNDERSTORMS MAY APPROACH SEVERE LEVELS SATURDAY AFTERNOON...OVER FAR SOUTHEAST NEBRASKA AND EXTREME SOUTHWEST IOWA. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY STRONG AND POSSIBLY SEVERE THUNDERSTORMS MAY CONTINUE THROUGH EARLY SATURDAY EVENING. ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NEED TO REMAIN AT A HIGH LEVEL OF AWARENESS THIS EVENING AS SEVERE WEATHER THREATENS THE AREA. ERVIN
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.